Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 81, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 16, 2002, 7:28 PM EDT for Braxton County, West Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 2002, 7:28 PM EDT (23:28 UTC)
- Expired
- Jun 16, 2002, 8:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Braxton County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:43 PM EDT | Hail 0.75 | Frametown, WV | |
| Jun 16, 8:05 PM EDT | Hail 0.75 | Gassaway, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 162328 SVRRLX WVC007-170015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 728 PM EDT SUN JUN 16 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRAXTON COUNTY IN WEST VIRGINIA... * UNTIL 815 PM EDT... * AT 725 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES WEST OF FLATWOODS...MOVING EAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE FRAMETOWN. HAIL TO THE SIZE OF DIMES CAN BE EXPECTED WITH THIS STORM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ LAT...LON 3870 8099 3856 8093 3858 8056 3882 8056
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:03 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 16, 3:03 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 303 PM EDT SUN JUN 16 2002 ...TONIGHT THROUGH TUESDAY... COUPLE OF MINOR CHALLENGES IN THE SHORT TERM. FIRST...ONGOING ACTIVITY OVER SRN WV/ERN KY DRIVEN BY DIURNAL HEATING AND PASSING SHORTWAVE SYSTEM. FELL NORTHERN CELLS WILL MOSTLY EXIT REGION AT OR SHORTLY AFTER ZONE ISSUANCE...BUT CHANCE OF -SHRA WILL LINGER FOR A FEW HOURS ACROSS THE FAR SW. WILL HAVE EARLY EVENING CHANCE POP THERE...SILENT 20 FOR THE CENTRAL MOUNTAINS. ANY REMAINING ACTIVITY SHOULD DIE AFTER SUNSET AS HEATING WANES AND SHORTWAVE EXITS. LAST SHORTWAVE IN THE SERIES DIVES JUST NORTH OF CWA TOMORROW AFTERNOON/EVENING. CURRENT ZONES HAVE 30 POP FOR AFTERNOON -SHRA. WAVERED BACK AND FORTH ON WHETHER TO REMOVE IT DUE TO LACK OF MOISTURE...BUT CONTINUITY WON OUT AND DECIDED TO LEAVE IT IN. UPPER LOW FINALLY BEGINS TO PULL AWAY ON MONDAY...AND HEIGHTS BEGIN TO RISE. SURFACE HIGH MOVES OVERHEAD MONDAY NIGHT...LOOKS LIKE A FAIRLY COOL TUESDAY MORNING. TEMPERATURES BREAK 80 IN THE WESTERN LOWLANDS BY TUESDAY AS 580 HEIGHT LINE REACHES CWA. ...TUESDAY NIGHT THROUGH SUNDAY... MODELS ARE IN REASONABLE AGREEMENT FOR BUILDING A RATHER STRONG RIDGE ALOFT AND AT THE SURFACE OVER THE EASTERN THIRD OF THE U.S. THROUGH AT LEAST THURSDAY. A MORE SUMMERLIKE PATTERN DEVELOPS WITH INCREASING TEMPERATURES AND HUMIDITY THIS WEEK...BUT NO RAIN. RIDGE BEGINS TO BREAK DOWN ON FRIDAY AND ALLOWS A FRONT TO DROP SOUTHWARD TO AT LEAST NORTHERN OHIO BY SATURDAY...BUT HPC FEELS THE FRONT WILL BE FARTHER SOUTH PER EURO MODELS AS COMPARED TO MRF. THIS BRINGS A CHANCE OF CONVECTION FOR THE WEEKEND...BUT STILL WARM AND HUMID. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/CL/JMV
In the hours before
Special weather statement, Jun 16, 4:15 PM EDT, 3 hours 13 minutes before
WVZ015-027-036>038-162115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 415 PM EDT SUN JUN 16 2002 BRIEF SHOWERS OR THUNDERSTORMS WERE RACING EAST...THROUGH KANAWHA...CLAY...AND NICHOLAS COUNTIES. AT 4:15 PM...THE HEAVIEST SHOWER WAS NORTH OF THE TOWN OF CLAY...BETWEEN IVYDALE AND DUCK. THE SHOWERS WERE HEADED TOWARD WEBSTER COUNTY. WITH COOL AIR ALOFT...SOME SMALL HAIL IS EASILY POSSIBLE IN THESE BRIEF SHOWERS. END / KTB
Special weather statement, Jun 16, 5:27 PM EDT, 2 hours 1 minute before
WVZ027-028-037-038-046-047-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 527 PM EDT SUN JUN 16 2002 BRIEF SHOWERS AND THUNDERSTORMS WERE RACING EAST...THROUGH CLAY... NICHOLAS...WEBSTER...SOUTHERN RANDOLPH COUNTIES. THIS RAIN WAS HEADING INTO POCAHONTAS COUNTY. NEAR 5:30 PM...THE HEAVIEST SHOWER WAS OVER NORTHERN NICHOLAS COUNTY...JUST SOUTH OF BIRCH RIVER. THIS PARTICULAR SHOWER WAS HEADED TOWARD THE COWEN TO CRAIGSVILLE VICINITY. LIGHTNING ACTIVITY WAS MINIMAL. HOWEVER...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE WITH THESE BRIEF EARLY EVENING SHOWERS OR THUNDERSTORMS. END / KTB
Special weather statement, Jun 16, 6:30 PM EDT, 58 minutes before
WVZ014-015-162330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 630 PM EDT SUN JUN 16 2002 BRIEF SHOWERS AND THUNDERSTORMS WERE RACING EAST...THROUGH PUTNAM COUNTY...TOWARD KANAWHA COUNTY. NEAR 6:30 PM...THE HEAVIEST SHOWER WAS OVER NORTHERN PUTNAM COUNTY...NEAR BUFFALO. THIS PARTICULAR STORM WAS HEADING TOWARD POCATALICO. OTHER SHOWERS WERE NEAR HURRICANE AT 6:30 PM. LIGHTNING ACTIVITY WAS MINIMAL. HOWEVER...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE WITH THESE BRIEF EARLY EVENING SHOWERS OR THUNDERSTORMS. END / KTB
Local storm report, Jun 16, 6:47 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
647 PM EDT SUN JUN 16 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM MT NEBO WV .75 INCH HAIL
06/16/02 NICHOLAS REPORTED BY CO-OP OBSERVERThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:09 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 21 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.